Skip to main content

Nonlinear fast sausage waves in homogeneous magnetic flux tubes

  • Badma B. Mikhalyaev (a1) and Michael S. Ruderman (a2) (a3)

We consider fast sausage waves in straight homogeneous magnetic tubes. The plasma motion is described by the ideal magnetohydrodynamic equations in the cold plasma approximation. We derive the nonlinear Schrödinger equation describing the nonlinear evolution of an envelope of a carrier wave. The coefficients of this equation are expressed in terms Bessel and modified Bessel functions. They are calculated numerically for various values of parameters. In particular, we show that the criterion for the onset of the modulational or Benjamin–Fair instability is satisfied. The implication of the obtained results for solar physics is discussed.

Corresponding author
Email address for correspondence:
Hide All
Abramowitz, M. & Stegun, A. 1964 Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, 10th edn. Dover.
Dubard, P., Gaillard, P., Kleina, C. & Matveev, V. B. 2010 On multi-rogue wave solutions of the NLS equation and positon solutions of the KdV equation. Eur. Phys. J. Special Topics 185, 247258.
Edwin, P. M. & Roberts, B. 1983 Wave propagation in a magnetic cylinder. Solar Phys. 88, 179191.
Harvey, J. V. 1977 Observations of small-scale photospheric magnetic fields. Highlights Astron. 4, 223239.
Huang, J., Tan, B., Zhang, Y., Karlický, M. & Mészárosová, H. 2014 Quasi-periodic pulsations with varying period in multi-wavelength observations of an X-class flare. Astrophys. J. 791, A44.
Inglis, A. R., Nakariakov, V. M. & Melnikov, V. F. 2008 Multi-wavelength spatially resolved analysis of quasi-periodic pulsations in a solar flare. Astron. Astrophys. 487, 11471153.
Kopylova, Yu. G., Melnikov, A. V., Stepanov, A. V., Tsap, Yu. T. & Goldvarg, T. B. 2007 Oscillations of coronal loops and second pulsations of solar radio emission. Astron. Lett. 33, 706713.
Kopylova, Yu. G., Stepanov, A. V. & Tsap, Yu. T. 2002 Radial oscillations of coronal loops and microwave radiation from solar flares. Astron. Lett. 28, 783791.
Merzlyakov, E. G. 1985 Nonlinear long wave modulation in symmetric wave of a plane magnetic layer. Fluid Dyn. 20, 305309.
Molotovshchikov, A. L. & Ruderman, M. S. 1987 Long nonlinear waves in a compressible magnetically structured atmosphere. IV: slow sausage waves in a magnetic tube. Solar Phys. 109, 247263.
Nakariakov, V. M. & Melnikov, A. V. 2009 Quasi-periodic pulsations in solar flares. Space Sci. Rev. 149, 119151.
Nakariakov, V. M. & Oraevsky, V. N. 1995 Resonant interactions of modes of coronal magnetic tubes. Solar Phys. 160, 289302.
Nakariakov, V. M. & Roberts, B. 1995 On fast magnetosonic coronal pulsations. Solar Phys. 159, 399402.
Nakariakov, V. M., Roberts, B. & Petrukhin, N. S. 1997 Nonlinear dynamics of fast magnetosonic waves ducted by a smooth plasma inhomogeneity. J. Plasma Phys. 58, 315327.
Nakariakov, V. M., Melnikov, A. V. & Reznikova, V. E. 2003 Global sausage modes of coronal loops. Astron Lett. 412, L7L10.
Oliver, R., Ruderman, M. S. & Terradas, J. 2015 Propagation and dispersion of sausage wave trains in magnetic flux tubes. Astrophys. J. 806, A56.
Priest, E. R. 1978 The structure of coronal loops. Solar Phys. 58, 5787.
Prudnikov, A. P., Brychkov, Yu. A. & Marichev, O. I. 1998 Integrals and Series: Volume 2: Special Functions. Gordon and Breach Science Publishers.
Roberts, B. 1985 Solitary waves in magnetic flux tubes. Phys. Fluids 28, 32803286.
Rosenberg, H. 1970 Evidence for MHD pulsations in the solar corona. Astron. Astrophys. 9, 159162.
Ruderman, M. S. 2003 Nonlinear waves in the magnetically structured solar atmosphere. In Turbulence, Waves, and Instabilities in the Solar Plasma (ed. Erdélyi, R. et al. ), pp. 239265. Kluwer.
Ruderman, M. S. 2006 Nonlinear waves in the solar atmosphere. Phil. Trans. R. Soc. Lond. A 364, 485504.
Su, J. T., Shen, Y. D., Liu, Y., Liu, Y. & Mao, X. J. Imaging observations of quasi-periodic pulsations in solar flare loops with SDO/AIA . Astrophys. J. 755, 113.
Vaiana, G. S. & Rosner, R. 1978 Recent advances in coronal physics. Annu. Rev. Astron. Astrophys. 16, 393428.
Van Doorsselaere, T., Brady, C. S., Verwichte, E. & Nakariakov, V. M. 2008 Seismological demonstration of perpendicular density structuring in the solar corona. Astron. Astrophys. 491, L9L12.
Zabolotskaya, E. A. & Shvartsburg, A. B. 1987 Nonlinear acoustic waveguide. Sov. Phys. Acoust. 33, 221222.
Zabolotskaya, E. A. & Shvartsburg, A. B. 1988 Propagation of finite-amplitude waves a waveguide. Sov. Phys. Acoust. 34, 493495.
Zakharov, V. E. & Ostrovsky, L. A. 2009 Modulation instability: the beginning. Physica D 338, 540548.
Zhelyazkov, I., Murawski, K., Goossens, M., Nenovski, P. & Roberts, B. 1994 Modulations of slow sausage surface waves travelling along a magnetized slab. J. Plasma Phys. 51, 291308.
Zwaan, C. 1978 On the appearance of magnetic flux in the solar photosphere. Solar Phys. 60, 213240.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Plasma Physics
  • ISSN: 0022-3778
  • EISSN: 1469-7807
  • URL: /core/journals/journal-of-plasma-physics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 2
Total number of PDF views: 20 *
Loading metrics...

Abstract views

Total abstract views: 91 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 26th May 2018. This data will be updated every 24 hours.